Many people who take tamoxifen (Soltamox) worry about the side effects they might experience while on the medication. After all, no one likes experiencing nausea, fatigue, rashes, insomnia, or any other unwanted reactions to the drug.
One side effect of tamoxifen some people worry about is weight gain. If you’re concerned about weight changes on this drug, here’s what you need to know about tamoxifen, weight gain, and how to manage it all.
Tamoxifen is a medication used to treat breast cancer that has tested positive for hormone receptors, which means it needs estrogen and progesterone to grow. Tamoxifen is often prescribed after chemotherapy or radiation to prevent a breast cancer recurrence. Sometimes, it is also given to people over 35 years old who have a high risk of breast cancer — which is usually discovered through genetic testing. Tamoxifen is similar to anastrozole (Arimidex) and other aromatase inhibitors, though it functions slightly differently in the body. It is a form of hormone therapy.
Tamoxifen can have a number of side effects, including the possibility of weight gain. The exact reason for this is not known, though some researchers believe it may occur because tamoxifen could change the way the body uses both fats and sugars.
A review of three large clinical trials showed weight gain from tamoxifen was minimal. However, some MyBCTeam members have reported they’ve put on more weight than expected while taking the medication.
“After five months of taking it, I am noticing I suddenly have a growing upper belly that I never had before,” one member said. Another added, “I have gained 10 pounds since starting tamoxifen months ago.”
Additionally, tamoxifen can make it harder to lose weight or prevent weight gain. “I took tamoxifen from February 2008 to November 2014, and I did gain weight,” another member said. “I noticed that I couldn’t get rid of the belly fat.”
A fellow member replied, “I started tamoxifen last July and have gained 25 pounds. I walk 5 miles every day, and it hasn’t touched it. Oh, and mine is also in the belly where I have never ever gained weight before.”
Such weight changes can cause issues with body image and emotional distress. One member shared, “Tamoxifen also has me gaining weight in my tummy and my arms. I’m ashamed to wear sleeveless tops and dresses. I live in the South where it’s very hot.”
There are a number of things you can do to balance your weight while taking tamoxifen, or after you stop taking it. However, it’s also important to remember that your body will go through a lot of changes during breast cancer treatment, and your overall physical health is likely more important than a number on a scale. Be gentle with yourself as you seek to balance your health, your weight, and your treatment plan.
Logging how much you eat can help you see when and where you might be eating more than you think. It can also help you find periods where you might not be eating as healthy as you would like. This awareness may allow you to make small changes that can help you shift your weight.
You can use the camera on your phone to keep a photo diary of your food, or you can simply make a list of what you eat. It’s a good idea to work with a dietitian if you’re seeking helpful ways to track your food intake.
Many alcoholic beverages have a lot of calories. Eliminating them, especially if you tend to drink regularly, could help you manage your weight. You can substitute low-calorie nonalcoholic beverages. If you really want alcohol while keeping calories low, drink a plain spirit, like vodka, with a no-calorie mixer like soda water.
If you’ve been through breast cancer treatment, it makes sense that you may not be exercising as much or as regularly as you’d like to. Adding movement into your life is a good way to manage your weight — or maintain health regardless of body size. You can start small and slowly develop a routine that involves more physical activity, which can help you feel better overall.
If you’re often tempted to overeat and you aren’t sure why, try adding more fiber to your diet. You can do this by consuming more fruits and vegetables, as well as whole grains and legumes. Fiber helps your stomach feel full, so you may not need to eat as much to achieve the same level of satisfaction at mealtime.
Consider learning more about insulin resistance, which affects how your body takes up insulin and may contribute to weight changes. Insulin is a hormone that helps control your blood glucose (sugar) levels. One member of MyBCTeam said, “I began to understand that insulin resistance might be the key.”
Your doctor can help you evaluate your insulin levels. Even if your insulin is stable, you may want to eat in a way that keeps your insulin levels steady throughout the day. This often means eating more fresh, whole foods and lean proteins, while avoiding a lot of sugar, white bread, and other easy-to-digest carbohydrates which can cause insulin spikes.
You may think you’re supposed to deprive yourself to manage your weight, but that’s not the case. You can continue to nourish yourself, but you might want to make some substitutions. Choose beverages with less sugar, and substitute junk food with healthier, whole-grain snacks and fresh fruit. These changes may make a difference when you are trying to manage your weight during or after breast cancer treatment with tamoxifen.
You may want to consider whether your weight changes have other causes. A wide variety of medications can cause weight gain, and many of them are not related to breast cancer. Hormonal changes unrelated to breast cancer or tamoxifen, including menopause, can also cause weight gain. Fatigue after treatment might make it harder to be active. You could also gain weight as your body becomes more healthy after successful treatment, or you may gain weight if you recently quit smoking.
If you’re gaining weight and you aren’t sure why, talk to a health care professional or your oncology team. Your oncologist may be able to run tests to determine what is causing your weight gain, which may lead to more effective ways of managing it. Additionally, they may be able to direct you to dietitians or other health care providers who can help.
On MyBCTeam — the social network for people with breast cancer, and their loved ones — more than 64,000 members come together to ask questions, give advice, and share their stories with others who understand life with breast cancer.
Have you experienced weight changes while taking tamoxifen? Do you have advice for others? Share your experience in the comments below, or start a conversation by posting on your Activities page.